Yes, Benadryl can increase your heart rate (i.e. "make your heart race"), even at recommended doses. This is because Benadryl, a sedating "first-generation" antihistamine, has strong anticholinergic effects.


Common anticholinergic side effects include:

  • Feeling hot or overheated
  • Constipation
  • Dry eyes
  • Dry mouth
  • Tachycardia (i.e. increased heart rate)
  • Confusion
  • Sedation
  • Dry skin
  • Flushing


It should be noted that cardiac side effects of Benadryl, such as increased heart rate, aren't all that common. Nevertheless, if your heart rate has increased after dosing with Benadryl, or you are having palpitations, it may be the culprit.


Benadryl Causing Excitation 

In addition, Benadryl has been reported to cause "paradoxical excitation" in individuals, and appears to be more common in children as well as in cases of an overdose according to the prescribing information for the drug. Symptoms of this include:

  • Restlessness
  • Agitation
  • Insomnia
  • Muscle spasms
  • Increased heart rate


The side effect of "excitation" is noted as paradoxical as Benadryl is more commonly associated with a feeling of sedation, which is why it is used as a sleep aid. 


Lastly, it appears certain individuals are more susceptible to the "excitation" side effects of Benaryl than others, a subject we discussed in this article: Why Does Benadryl Make You Anxious? The theory is that some individuals have genetic variations that increase the metabolism of Benadryl, increasing concentrations of an excitatory metabolite.


Summary

  • Benadryl has been documented cases of increased heart rate.
  • An increased heart rate from Benadryl is most commonly seen in children and in cases of an overdose.
  • Certain individuals may have a genetic variation that increases concentrations of a Benadryl metabolite that causes excitation.